Re: Long Term PEP Side Effects + Donation
Mar 10, 2011
Dear Dr. Bob,
Thank you so much for taking the time to answer my question in such great detail. I think its incredible what you do and I have made a donation to your foundation out of sheer respect.
If its ok, I just wanted to clarify some of the points you made in your reply.
Firstly, you have said that the claim that PEP is completely safe cannot be made because it hasn't been around long enough. My understanding is that is has been used since 1988 which is 23 years ago - is that not long enough? If not, when do you think they will be able to make that claim? Are PEP takers even being followed up over a long period of time to establish if there are any long term side effects?
Secondly, when learning about all of this I didn't initially understand how after the medication was out of my system it could still continue to cause damage to my body in the future. From what I understand now, the only mechanism where by it can is if the medication damaged my DNA whilst it was in my system which was subsequently not repaired properly and then mutated into cancer at some point in the future. So my question is, given that Truvada and Kaletra are designed to interfere with cells, is it possible/likely they could damage healthy cells? If so, what is the chance they won't repair themselves correctly. I'm sure this has been extensively researched and was just wondering what the current thinking is?
Thank you once again.
Response from Dr. Frascino
1. PEP today is very different than PEP in 1988. Truvada, for instance, wasn't FDA approved until 2004! HIV-negative PEP takers are not routinely followed for extended periods of time.
2. If an experimental drug significantly damaged healthy cells, it would not gain FDA approval (except perhaps for an extremely limited indication, a specific cancer treatment for instance).
All FDA drugs are extensively studied before approval and then followed in post-approval studies.
Your concerns are unwarranted. We have absolutely no scientific information even suggesting a brief course of Truvada and Kaletra harms cells or increases your cancer risk. Stop worrying, OK?
Long Term PEP Side Effects Mar 8, 2011
Dear Dr Bob,
On 3 January I had oral (insertive and receptive) and anal (insertive) sex with a male prostitute. It was all protected except for the oral which involved ejaculation into my mouth.
60 hours later I went to my local GUM clinic to explain what had happened. They showed me a matrix that suggested in this instance PEP was 'considered'. I asked the doctor if there was any long term side of effects PEP and he definitively said no. Based on this I decided to take it because I thought better to be safe than sorry.
While on the PEP (Truvada + Kaletra) I did more and more research into the risks I had taken and concluded they were so small I shouldn't have taken PEP in the first place. Then when I began to research PEP I found more and more articles saying that the long term side effects of PEP in HIV negative people are unknown and and the potential for delayed toxicity (oncogenic/teratogenic) in negative people is also unknown. I can only assume this is because PEP interferes with the cells and there is no HIV virus for the medication to attack.
After finding this out I stopped taking the PEP after 18 days. I have now had a gen 3 rapid HIV test 6 weeks after stopping the PEP which is 9 weeks after the exposure and the result was negative. I have to test again in another 6 weeks but I am confident that considering I don't know if the CSW was positive, the low risk of oral transmission, 18 days of PEP and a negative result after 6 weeks post PEP the chance of me becoming positive now is infinitesimal. I'm sure you will agree?
Now the issue for me which is making me feel very very depressed and hopeless all the time is the thought of what permanent damage I have done to my body by taking these poisons toxic chemicals unnecessarily. I know that the short term side effects are reversible but the thought I have done something irreversible such as damage to some dna which could manifest into cancer in decades to come (I presume this is what is meant by delayed oncogenic toxicity) is like a cloud on top of me that I don't ever see a way of dissipating. It is so upsetting because I have always looked after my body so well and taking the PEP was completely unnecessary. I think it is safe to assume that whoever has written about PEP's potential delayed toxicity obviously knows what they are taking about, so no matter what evidence there is, I will never be able to be given 100% reassurance that this hasn't happened. I'm also not happy that this information does not seem to be well communicated to PEP takers - it would have made a big difference to me and I would not have taken it.
I think I am correct in what I have concluded but as I am not a doctor I'd be interested in your opinion. I feel that this mistake (taking the PEP) will haunt me the rest of my life, I just don't see how I'll ever have peace of mind again knowing what I know now.
I look forward to your reply.
Response from Dr. Frascino
Regarding your adventures with your rent-a-guy, I agree your HIV-acquisition risk was very low, assuming the latex condoms were used properly and did not fail (break). PEP, although "considered," is often deferred in this type of situation.
Your assumption, "I can only assume this is because PEP interferes with the cells and there is no HIV for the medication to attack," is an incorrect assumption! The reason the "long-term side effects of PEP in HIV-negative people are unknown" is PEP hasn't been around long enough for us to make the claim that it is completely safe. The same reasoning applies to the "potential for delayed toxicity (oncogenic/teratogenic) in negative people." To date we have not found any long-term side effects or toxicity in PEP-taking HIV-negative folks. Certainly some antiretrovirals, such as Sustiva (efavirenz), should be avoided in women who are pregnant or could become pregnant while on the drug due to possible teratogenic effects. This applies equally to HIV poz or neggies. Your worries about permanent damage from 18 days of Truvada plus Kaletra are unwarranted.
Regarding your HIV-acquisition risk, I agree with your assessment: "infinitesimal"!
Good luck with your follow-up testing.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Why Do I Get Bacterial Vaginosis After Sex?
- Why Am I Getting Herpes Outbreaks Every Few Weeks?
- What Will Happen If I Don't Treat Shingles?
- What Do Herpes Looks Like On Your Lips?
- What Can Can Cause A False Positive Syphilis Test?
- What Are Your Chances Of Getting Herpes If You Have Sex With Someone That Has It?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.